Hail, Copiah
- When
- June 3, 1:30 PM CST
- Where
- Copiah County, 0.59 mi W of Hazlehurst
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 31.870, -90.410
Hail up to quarter size fell around Hazlehurst.
Afternoon heating combined with abundant moisture produced severe thunderstorms.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS JAN wrote it up.
Afternoon heating combined with abundant moisture produced severe thunderstorms.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before the first event at Jun 3, 12:24 PM CST, 1 hour 6 minutes earlier.
Area Forecast Discussion National Weather Service Jackson MS 124 PM CDT Wed Jun 3 2020 .UPDATE... Updated for 18Z aviation discussion && .AVIATION... 18Z TAF discussion: SCT-BKN cu field underneath cirrus this afternoon, scattered convection breaking out after a short lull from this mornings showers. Expect the tempo tsra through the afternoon and into the evening, diurnally driven for the most part before most will dissipate. Again, setting up for some llvl moisture issues but going with more of a low stratus MVFR/IFR than a fog concern given the continued chances for precip and persistent cloud cover. Terminals to the SE where vis may end up dropping before dawn. Winds will be mostly out of the south/southwest and generally less than 10 kts...almost calm going into tomorrow. && .DISCUSSION... Very weak ridging over the region not enough to really combat some quick showers this morning. As the wave progresses to the east, tapping into some more unstable air resulting in a few thunderstorms going up rapidly in east central MS. A little gusty winds and possibly some small hail... but so far, the storms have remained below severe criteria. Have updated the grids for less coverage in the east early on. Still expect the chances for precip to become more widespread through peak heating and into the evening hours, particularly given the well developed cu field out there now under the cirrus. Prior discussion below: Today and Tonight...High pressure at the surface remains wedged into the region from the west, resulting in increasing moisture across the forecast area. A shortwave will also begin slowly traversing the region through the course of the day. This, coupled with daytime heating as highs range from the mid 80s to around 90, will result in an increasingly unstable airmass across the forecast area. Therefore, look for a better coverage of showers and storms developing across the CWA today. A coupled jet moving through the region, could enhance convection a bit this afternoon. This could lead to a few storms being on the strong side. While confidence in severe storms is too low to introduce anything into the HWO for today, a stray storm potentially reaching severe limits isn't out of the question. Gusty winds will be the primary concern with the most intense storms, but hail can't be ruled out. In addition, with precipitable H2O values ranging between 1.75-2.00 inches, some heavy downpours are possible and could result in the ponding of water on roads, as well as in low-lying and poor drainage areas. While most of today's convection will begin dissipating after sunset this evening, some isolated activity could linger through the overnight hours. Skies will again remain partly clouds tonight. Mild conditions will persist as lows range from the upper 60s to lower 70s. /19/ Thursday through Early Next Week...All eyes will be on now Tropical Storm Cristobal in the extended forecast. There continues to be uncertainty with this tropical storm when it comes to land fall and other impacts but rain/storms will be expected for pretty much each day. A weak shortwave will help aid in rain and storm chances Thursday but by Friday mos of the rain and potential storms will be influenced by this tropical system. Cristobal has already shown better organization that yesterday and is set to begin moving northward across the Gulf of Mexico on Friday. Ridging aloft across the Tennessee Valley will help in terms of steering motion for this system but depending on how quickly this ridge moves east will help aid in the speed of this system, meaning there is also the chance for this to stall. We can expect for ridging to be more pronounced by the weekend which will increase humidity values and temperatures. Expect temperatures to be in the upper 80s to low 90s for most of the extended period. As mentioned before, there is still a great deal of uncertainty when it comes to Cristobal and where it will make land fall exactly, but models currently place its core in the general vicinity of the central LA coast. In terms of impacts to the ArkLaMiss if this forecast holds true, we could expect rainfall and possibly heavy rainfall at some point and an increase in winds/gusts especially areas in the most southern parts of the CWA. Severe potential is uncertain at this point. We will continue to monitor Tropical Storm Cristobal closely and update as much as possible to ensure everyone stays informed. /JNE/ && .PRELIMINARY POINT TEMPS/POPS... Jackson 88 69 88 70 / 61 44 61 12 Meridian 88 70 88 68 / 62 44 63 19 Vicksburg 91 72 89 72 / 52 39 56 9 Hattiesburg 86 69 88 68 / 70 47 52 14 Natchez 88 69 87 71 / 62 42 50 8 Greenville 88 72 89 73 / 48 35 57 11 Greenwood 89 72 89 71 / 51 40 63 13 && .JAN WATCHES/WARNINGS/ADVISORIES... MS...None. LA...None. AR...None. && HJS
Hazardous Weather Outlook National Weather Service Jackson MS 355 AM CDT Wed Jun 3 2020 ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074- 040900- Ashley-Chicot-Morehouse-West Carroll-East Carroll-Richland- Madison LA-Franklin LA-Catahoula-Tensas-Concordia-Bolivar- Sunflower-Leflore-Grenada-Carroll-Montgomery-Webster-Clay-Lowndes- Choctaw-Oktibbeha-Washington-Humphreys-Holmes-Attala-Winston- Noxubee-Issaquena-Sharkey-Yazoo-Madison MS-Leake-Neshoba-Kemper- Warren-Hinds-Rankin-Scott-Newton-Lauderdale-Claiborne-Copiah- Simpson-Smith-Jasper-Clarke-Jefferson-Adams-Franklin MS-Lincoln- Lawrence-Jefferson Davis-Covington-Jones-Marion-Lamar-Forrest- 355 AM CDT Wed Jun 3 2020 This hazardous weather outlook is for portions of southeast Arkansas, northeast Louisiana, central Mississippi, north central Mississippi, and south central Mississippi. .DAY ONE...Today and Tonight The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday The probability for widespread hazardous weather is low. .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, HAM radio operators, and emergency management personnel in support of severe weather operations is not expected through next Tuesday. 14 && ...HAZARD LEGEND... No short term hazards expected. ...USEFUL WEATHER WEB PAGES (URLS)... NWS JAN Home page... https://www.weather.gov/jan Stay Aware, Stay Safe NWS JAN Briefing Page... https://www.weather.gov/jan/safe Latest Weather Briefing... https://www.weather.gov/jan/weather_briefing Tropical page... https://www.weather.gov/srh/tropical?office=jan National Hurricane Center Home Page... https://www.nhc.noaa.gov/ Find NWS JAN on Facebook... https://www.facebook.com/NWSJacksonMS Follow NWS JAN on Twitter... @NWSJacksonMS Follow NWS JAN on Youtube... https://www.youtube.com/user/NWSJacksonMiss
Special Weather Statement National Weather Service Jackson MS 1055 AM CDT Wed Jun 3 2020 MSZ039-031645- Noxubee MS- 1055 AM CDT Wed Jun 3 2020 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN NOXUBEE COUNTY UNTIL 1145 AM CDT... At 1055 AM CDT, Meteorologists were tracking a strong thunderstorm near Macon, or 17 miles northeast of Preston, moving east at 15 mph. Nickel size hail and winds in excess of 40 mph will be possible with this storm. This strong thunderstorm will be near... Macon around 1105 AM CDT. Other locations impacted by this storm include Shuqualak. PRECAUTIONARY/PREPAREDNESS ACTIONS... High winds can bring down trees and large limbs resulting in serious injury or property damage. Exercise extreme caution when outdoors during such strong winds...and be especially aware of older trees. && LAT...LON 3293 8849 3293 8873 3316 8874 3317 8845 TIME...MOT...LOC 1555Z 278DEG 13KT 3307 8862 TW
Special Weather Statement National Weather Service Jackson MS 1146 AM CDT Wed Jun 3 2020 MSZ031-031730- Lowndes MS- 1146 AM CDT Wed Jun 3 2020 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN LOWNDES COUNTY UNTIL 1230 PM CDT... At 1146 AM CDT, Meteorologists were tracking a strong thunderstorm near Bent Oak, or 12 miles southwest of Columbus, moving southeast at 10 mph. Nickel size hail and winds in excess of 40 mph will be possible with this storm. This storm will remain over mainly rural areas of southwestern Lowndes County. PRECAUTIONARY/PREPAREDNESS ACTIONS... High winds can bring down trees and large limbs resulting in serious injury or property damage. Exercise extreme caution when outdoors during such strong winds...and be especially aware of older trees. && LAT...LON 3329 8845 3329 8860 3344 8859 3341 8841 TIME...MOT...LOC 1646Z 294DEG 9KT 3336 8854 TW
Special Weather Statement National Weather Service Jackson MS 202 PM CDT Wed Jun 3 2020 MSZ043-031930- Madison MS- 202 PM CDT Wed Jun 3 2020 ...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL MADISON COUNTY UNTIL 230 PM CDT... At 201 PM CDT, meteorologists were tracking a strong thunderstorm near Canton and another north of Madison, moving northeast at 10 mph. Winds in excess of 40 mph will be possible with this storm. This strong thunderstorm will be near... Canton around 205 PM CDT. PRECAUTIONARY/PREPAREDNESS ACTIONS... High winds can bring down trees and large limbs resulting in serious injury or property damage. Exercise extreme caution when outdoors during such strong winds...and be especially aware of older trees. && LAT...LON 3244 9006 3247 9016 3261 9007 3259 8992 TIME...MOT...LOC 1901Z 217DEG 9KT 3256 9004 HJS
The Jackson/Brandon,MS radar (KDGX), 61 km away, was scanning. The volume nearest the first event began at 19:29 UTC.
3 hail, 2 thunderstorm wind. Local standard time, as filed.
Hail up to quarter size fell around Hazlehurst.
Ping pong sized hail occurred northeast of Carrollton.
A tree was blown down across the road.
Several trees were blown down in Tchula.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Mississippi in 2020Every state in 2020This day in weather historyWarnings in Mississippi, June 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 904576, 904664, 904578, 904579, 904580.